Why would a 12-year-old be prescribed risperdal adderall and depakote?

I agree with others, somehow the drs. have dx adhd, but depakote is also for bipolar disorder, they do prescribe Ritalin with lithium also, it would depend on how long your child has been on these med's and is it helping? depakote can upset your stomach, lithium will make you very tired if you are not bipolar. it may be they are trying to figure out what is wrong. I would just try the depakote alone or the risperdal alone and see if any results. Does the adderall work, usually they rx Klonopin with adderall or Ritalin if you get too nervous, not all adhd people have psychotic episodes, if you feel uncomfortable with all these med's go to a different doctor a specalist. I do not trust all these drugs they are giving out anymore.

ANSWER

UNFORTUNATELY, kids are being given strong medication at a younger and youngerage these days. Somewhere along the line, a physician diagnosed the child withADD/ADHD (attention deficit disorder/attention deficit hyperactivity disorder)and was prescribed Adderall, a stimulant. In children, stimulants are known tohave the opposite effect than an adult. So, theoretically, the stimulant slowsdown a child, and helps them concentrate and 'stay on task'. As for the other two drugs, the child was, at some point, diagnosed with a behavior disorder ie..aggressiveness towards others, self-abuse, inappropriate bursts of anger, or insome way a danger to him/herself and others around them. Risperdal is in a class of drugs called 'anti psychotics'. It is also prescribed for schizophrenia. Depakote or Depakene is primarily used to treat epilepsy, but isalso frequently used for behavior disorders and/or acute manic depression.This 12 year old is on a strong cocktail of meds, and if it were up to me, I would have the child re-evaluated, and find out exactly why and how much medication they actually need, and also try and find out the root cause of thebehavior problems. A good neurologist would be a good place to start and alsoa physician who has experience with adolescent behavior disorders. Behaviormodification techniques, when applied appropriately, could possibly help asmuch or more than medication. Hope This Helps.<<ADR>> (P.S. Manic depression is also referred to as "Bipolar disorder.")

ANSWER

I concur 100% with the above poster. Too many young children are diagnosed carelessly with ADD/ADHD. According to doctors in the U.S. and Canada every child that is hyper-active or can't seem to concentrate needs to be dosed up on something. Get that second opinion! Tell the next doctor you want to try taking your child off the meds for 2 - 3 months and try taking him/her off sugar. I have a friend who has a son that was so hyper she was in tears all the time. He was picking fights at school, getting poor grades and would scream and have fits at home. His parents were almost at a divorce point. I had read many articles on taking sugar away from children to calm them down and doing this for your child costs you nothing and will not harm him/her.

TIPS: Read all your labels. Treat your child like they were a diabetic and get diabetic jams, keep them away from candy, pop, sweetened juice (stick with acidic juices low in sugar and if very young these acidic juices can be watered down.) Remember, there are so many hidden sugars in many things we eat so really read those labels then jot down the brand name you choose and your next shopping trip will be easier. Most children really don't care for veggies so make cheese sauces (kids generally love cheese) or make funny faces out of the vegetables (anything to get them to eat it.) Be careful with fruits too. Many parents give their children bananas and they are great for potasium, but high in sugar so give them a very small one once or twice a week. Grapes are also high in sugar. It wouldn't hurt your whole family to go on this type of diet (no sugar). The average person in the U.S. and Canada eats 15 - 18 lbs. of sugar a year!!! The next time you are in the grocery store check out how much sugar that is in a given year! After my girlfriend took sugars away from her son he was like a different child. He became calm, was smiling instead of crying and having fits of temper and his grades went up and he got along well with other children. He is now 25 years old and he has told me if he falls off the wagon and has 2 Pepsi's instead of one he gets moody, argumentative, and just plain miserable and he goes right back on his no sugar diet.

See another specialist (DO NOT TAKE YOUR CHILD OFF THE MEDICATIONS THEY ARE ON, ON YOUR OWN!) Discuss it with your doctor and he will work with you. Be firm about taking your child off the meds and trying the no sugar diet. If you don't feel there is an improvement in 2 months then go back to the specialist and back on the meds.

Good luck!

ONE MORE THOUGHT

In regards to the first poster, the above poster is correct. NEVER take a child(or anyone else) off medication without supervision of a physician. Changing and or reducing medication must be done slowly, in incriments, under a doctorscare. If you feel strongly about taking a child off of meds, be insistant andremember, it is YOUR child. Changing medicton or eliminating medication canhave serious effects if not done correctly. On another note, a syndicatedcolumn written by a physician, claims a very high success rate with his diet,which he calls "NO SUGAR - NO FLOUR". For overweight children and adults,anecdotal comments from his readers claim a high rate of success for losing weight, and this I'm sure will help with the "no sugar" idea from an aboveposter advocating eliminating sugar from a child's diet, to improve behavior.................BEST WISHES FOR A NEW YEAR...........<<<ADR>>>

Answer

The child the question is about is a very well behaved child who is very active. When his mother sends him to us without "his" meds he is very well behaved. When he is on them he is withdrawn, and sits on the couch or floor for hours not responding to anything said. I am very worried. Would this be a good cause to call youth and services? I have searched and talked to friends of the child's mother to try to get answers as to what is wrong with him. I cannot get any answers. The child's grandmother did however tell me he is not seeing a psychiatrist, so the next question is how is he on these meds without seeing a psychiatrist? What should I do?

Answer

You have to step very lightly on this one, but it's important you ask the mother if you can sit and discuss the behavior of her son. She may feel she is doing all the right things. Tell her about the "no sugar diet". Most problems with children are THEIR diet! Be sure she realizes that her son should only be taken off these medications slowly by the doctor.

It amazes me that if a "boy is to be a boy and a little over-active" some parents find this discouraging and a drain on their energy and it wasn't so long ago that some mothers would actually sedate their children! It's sad because the children look up to us for the decision making and it's time for this mom to forget about what she is doing and start paying attention to her child and trying other sources (such as the no sugar diet) for her son. Have that talk with her. Start out by saying "I just noticed your sons behavior has changed ........" You have every right to say something since you are looking after him.

Good luck